Hypernatraemia is defined as a sodium above 145 mmol/L with severe being more than 150 mmol/L.
Usually, hypernatraemia is a “not enough water” problem – the patient is dehydrated due to inadequate intake or increased loss. Our bodies tightly control our sodium levels with water intake, therefore patients shouldn’t become hypernatraemic unless they also do not drink. The patient either cannot get to water, has decreased urge to drink or can’t drink because water is not available – these situations are more common in the elderly (or infants) & in the elderly it is associated with significant mortality.
Symptoms include: thirst, lethargy, weakness, nausea, loss of appetite
When severe: myoclonic jerks, intracranial haemorrhage, coma & death
The first thing to do is to take a fluid & medication history and assess a patient’s fluid status (useful parameters include observations, capillary refill time & JVP, postural hypotension, peripheral oedema & urine output)
Hypovolaemic hypernatraemia: Both water & salt are lost but more water.
- Losses might be gastrointestinal, skin (sweating/burns)
- Or from the kidneys
Normovolaemic hypernatraemia: Loss of purely water, resulting in the sodium concentration going up. If the patient’s unable to keep up with intake, then they will develop hypovolaemia
- Impaired thirst/water intake causing dehydration (hypothalamic lesions, dementia, decreased access to water)
- Diabetes insipidus (central/nephrogenic): this can lead to severe acute hypernatraemia (i.e. <48h)
Hypervolaemic hypernatramia: Rare & can be iatrogenic
- Due to administration of high sodium load from hypertonic sodium chloride or other drugs or excessive oral intake (in drugs, in error)
- Hypertonic dialysis
- Hyperaldosteronism (look out for hypokalaemia & hypertension)
Bloods: U&Es, glucose, electrolytes: magnesium, calcium
Consider urine & serum osmolalities, however, interpretation requires endocrinology or senior input
- Seek senior input in severe hypernatraemia
- Try to correct the underlying cause
- Preferentially use oral fluids & correct slowly (avoid correction of greater than 0.5mmol/L per hour (less than 12 mmol/L in 24 hours) as this risks cerebral oedema which causes seizures, coma & death.
- Aim to use 0.9% sodium chloride (unless due to hypervolaemic hypernatraemia) as this will prevent too rapid correction.
- Note the following:
- If the patient is truly hypovolaemic, there’s a lack of sodium & fluid and therefore 0.9% sodium chloride is often the right thing to do
- Giving dextrose 5% too fast (particularly in diabetics) might result in hyperglycaemia-induced diuresis making things worse
- If you also give potassium-containing fluids, there’s even less free water so sodium correction may be slower
- MSD Manuals: Hypernatraemia
- Patient.info: Hypernatraemia
- UpToDate: Aetiology & Evaluation of Hypernatraemia
- UpToDate: Treatment of Hypernatraemia in Adults
Written by Dr Briony Adams
Further edits by Dr Akash Doshi CT2
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?